Alert archive / Maine / Wind Chill Advisories in 2012

Wind Chill Advisory 5, NWS Caribou, ME

February 7, 2012Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind chill advisory at Feb 7, 2012, 3:25 AM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Feb 8, 2012, 12:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2012, 3:25 AM EST (08:25 UTC)
In effect from
Feb 8, 2012, 12:00 AM EST
Expired
Feb 8, 2012, 7:34 AM EST
In force
8 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WWUS41 KCAR 070825
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EST TUE FEB 7 2012

MEZ001>004-072300-
/O.NEW.KCAR.WC.Y.0005.120208T0500Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
325 AM EST TUE FEB 7 2012

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
WEDNESDAY. 

* WIND CHILL READINGS...20 BELOW TO 30 BELOW.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...15 BELOW TO 10 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$
5 follow-up statements
246 
WWUS41 KCAR 071455
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
955 AM EST TUE FEB 7 2012

MEZ001>004-072300-
/O.CON.KCAR.WC.Y.0005.120208T0500Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
955 AM EST TUE FEB 7 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM EST WEDNESDAY...

* WIND CHILL READINGS...AS LOW AS 30 BELOW.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...15 BELOW TO 10 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$

HEWITT
081 
WWUS41 KCAR 072045
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EST TUE FEB 7 2012

MEZ001>004-080445-
/O.CON.KCAR.WC.Y.0005.120208T0500Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
345 PM EST TUE FEB 7 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM EST WEDNESDAY...

* WIND CHILL READINGS...AS LOW AS 32 BELOW.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...15 BELOW TO 10 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$


HEWITT
655 
WWUS41 KCAR 080216
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
916 PM EST TUE FEB 7 2012

MEZ001>004-081100-
/O.CON.KCAR.WC.Y.0005.120208T0500Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
916 PM EST TUE FEB 7 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
WEDNESDAY...

* WIND CHILL READINGS...AS LOW AS 30 BELOW.

* WINDS...WEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...14 BELOW TO 10 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$
642 
WWUS41 KCAR 080757
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
257 AM EST WED FEB 8 2012

MEZ001>004-081600-
/O.CON.KCAR.WC.Y.0005.000000T0000Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
257 AM EST WED FEB 8 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WIND CHILL READINGS...AS LOW AS 34 BELOW.

* WINDS...WEST 5 TO 10 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...15 BELOW TO 7 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$

MCB
967 
WWUS41 KCAR 081234
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
734 AM EST WED FEB 8 2012

MEZ001>004-081345-
/O.CAN.KCAR.WC.Y.0005.000000T0000Z-120208T1600Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
734 AM EST WED FEB 8 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES WILL CONTINUE TO SLOWLY MODERATE THIS MORNING AND
WINDS WILL REMAIN LIGHT. THEREFORE...THE WIND CHILL ADVISORY HAS
BEEN CANCELLED.

$$

DUDA

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 9:13 PM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Feb 6, 9:13 PM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
913 PM EST MON FEB 6 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND CROSS THE REGION
TONIGHT. HIGH PRESSURE THEN RETURNS FOR TUESDAY AND WEDNESDAY.&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE: HRLY TEMPS FALLING SLOWER THAN FCST W/ COLD FRONT STILL
JUST NW OF THE FA SO HAVE ADJUSTED ACCORDINGLY AND HAVE ALSO
RAISED MINS WHICH APPEAR TOO COLD...

UPDATE: COLD FRONT NW OF THE FA AND CONTS TO MOVE SEWRD...EXPECTED
TO CROSS THE FA OVERNIGHT. DENSE LAYER OF SC ACROSS CENTRAL AND
NRN AREAS ATTM W/ MAINLY CLEAR SKIES S. ADJSUTED SKY COVER A BIT
W/ THIS UPDATE - OTHERWISE CURRENT FCST ON TRACK.

LOW PRESSURE WILL PASS NORTH OF THE REGION TONIGHT. A TRAILING
COLD FRONT WILL CROSS THE FORECAST AREA LATE EVENING. COLDER AIR
AND HIGH PRESSURE WILL BUILD IN FROM THE WEST TUESDAY. EXPECT SOME
SNOW SHOWERS WITH THE PASSAGE OF THE COLD FRONT TONIGHT THEN DRIER
AIR MOVES IN TUESDAY. HAVE USED A BLEND OF THE NAM12...GFS40 AND
SREF FOR POPS. FOR THE WIND GRIDS HAVE BLENDED THE NAM12 AND GMOS
DURING THE DAY AND USED ONLY GMOS WINDS AT NIGHT. FOR TEMPERATURE
AND DEW POINT WILL USE THE GMOS. FOR QPF HAVE USED A BLEND OF THE
NAM12 AND GFS40. SNOW AMOUNTS DETERMINED WITH SNOW FROM THICKNESS
RUN ON THE NAM12.&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
ALL QUIET FOR THE SHORT TERM PERIOD. HIGH PRESSURE BUILDS IN FROM
THE WEST. EXPECT A CLEAR AND COLD CONDITIONS FOR TUESDAY NIGHT.
TEMPERATURES ACROSS THE NORTH COULD DIP AS LOW AS 15 TO 20 BELOW
ZERO AND SINGLE DIGITS ACROSS THE CENTRAL AND DOWNEAST AREAS.
MOSTLY SUNNY SKIES CAN BE EXPECTED FOR WEDNESDAY AND THURSDAY. AN
ARCTIC FRONT APPROACHES THE AREA FROM THE NORTHWEST LATE THURSDAY.
RIGHT NOW NOT EXPECTING MUCH IN THE WAY OF PRECIP OUT OF THAT
FEATURE THURSDAY...HOWEVER WILL ADD SLIGHT CHANCE FOR SNOW
FLURRIES THURSDAY EVENING. USED A BLEND OF GFS/NAM AND ADJUSTED AS NEEDED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ANOTHER ARCTIC FRONT SET TO AFFECT THE REGION BY FRIDAY FOLLOWED
BY SOME OF THE COLDEST AIR OF THE WINTER SEASON FOR THE WEEKEND.

INITIALIZED THE GRIDS W/THE GMOS AND THEN MADE ADJUSTMENTS USING
THE LATEST RUN OF THE ECMWF AND THE GFS ENSEMBLE MEAN. SO HERE
GOES...THE ARCTIC FRONT PASSES THROUGH FRIDAY NIGHT AND IS
EXPECTED TO BE OFF THE COAST ON SATURDAY. IN ITS WAKE WILL BE A
STRONG PRES GRADIENT SETTING UP FROM THE HIGH MOVING IN FROM THE W
AND THE FRONT MOVING AWAY TO THE E. THEREFORE...WINDS WILL BE A
CONCERN AS A VERY COLD AIRMASS IS SHOWN TO ARRIVE WHICH COULD LEAD
TO SOME WIND CHILL CONCERNS. THE ARCTIC AIRMASS IS SHOWN TO SETTLE
IN OVER THE WEEKEND INTO EARLY NEXT WEEK. A POTENT 500MB LOW IS
SHOWN BY THE GFS AND ECMWF TO DROP DOWN FROM THE JAMES BAY REGION
AND ROLL ACROSS THE NERN US ON MONDAY REINFORCING THE ARCTIC CHILL.

POPS WERE MODIFIED DOWNWARD SATURDAY AND SUNDAY DUE TO HIGH PRES
MOVING IN. ACCEPTED GMOS TEMPERATURES THIS TIME AROUND SUNDAY INTO
MONDAY. MODIFIED TEMPERATURES UPWARD FOR THE MINS BOTH THURSDAY
NIGHT AND AGAIN FRIDAY NIGHT DUE TO CLOUDS AND WIND.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR CONDITIONS EXPECTED KBGR AND KBHB. IFR/MVFR
EXPECTED NORTH UNTIL LATER THIS EVENING THEN TRANSITION TO VFR
CONDITIONS.

SHORT TERM: EXPECT VFR CONDITIONS THROUGH SATURDAY.

&&

.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND. FOR WAVES
WILL USE THE SWAN/NAM. WILL KEEP SCA TIMING.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO STAY BELOW SCA
CONDITIONS THROUGH THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EST TUESDAY FOR ANZ050>052.

&&

NEAR TERM...KHW/MIGNONE
SHORT TERM...HILL
LONG TERM...HEWITT
AVIATION...KHW
MARINE...KHW/HILL
Hazardous weather outlook, Feb 7, 3:25 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EST TUE FEB 7 2012

MEZ001>004-080830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
325 AM EST TUE FEB 7 2012

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-010-011-015>017-029>032-080830-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
325 AM EST TUE FEB 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-080830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EST TUE FEB 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:15 AM ESTSmall Craft Advisory for Hazardous SeasCAR7 hr

Nearby

Wind Chill Advisories in Maine, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.